Alert archive / Georgia / Dense Fog Advisories in 2015

Dense Fog Advisory 21, NWS Atlanta, GA

December 22, 201544 counties in Georgia

NWS Atlanta, GA issued this dense fog advisory at Dec 22, 2015, 9:25 AM EST for 44 counties in Georgia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2015, 9:25 AM EST (14:25 UTC)
Expired
Dec 22, 2015, 12:00 PM EST
In force
3 hr
Issued by
NWS Atlanta, GA
All 44 counties

Banks County, GA, Barrow County, GA, Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gordon County, GA, Gwinnett County, GA, Hall County, GA, Haralson County, GA, Heard County, GA, Henry County, GA, Jackson County, GA, Lumpkin County, GA, Madison County, GA, Meriwether County, GA, Murray County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Rockdale County, GA, Spalding County, GA, Troup County, GA, Walker County, GA, Walton County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 72 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WWUS72 KFFC 221425
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
925 AM EST TUE DEC 22 2015

GAZ001>005-011>016-019>025-027-030>038-041>048-052>057-066>068-
221700-
/O.NEW.KFFC.FG.Y.0021.151222T1425Z-151222T1700Z/
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-CHATTOOGA-GORDON-PICKENS-
DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-CHEROKEE-FORSYTH-HALL-BANKS-
JACKSON-MADISON-POLK-PAULDING-COBB-NORTH FULTON-GWINNETT-BARROW-
CLARKE-OCONEE-OGLETHORPE-HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-
DEKALB-ROCKDALE-WALTON-NEWTON-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-TROUP-MERIWETHER-PIKE-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA...
LAWRENCEVILLE...ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT...
DECATUR...CONYERS...COVINGTON...NEWNAN...PEACHTREE CITY...GRIFFIN
925 AM EST TUE DEC 22 2015

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A DENSE
FOG ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY.

* LOCATIONS...MUCH OF NORTH AND PARTS OF WEST CENTRAL GEORGIA

* VISIBILITIES...LESS THAN A QUARTER MILE

* TIMING...THROUGH NOON TODAY

* IMPACTS...THE DENSE FOG WILL GREATLY REDUCE VISIBILITY AND MAKE
  TRAVEL DIFFICULT. THE VISIBILITY MAY CHANGE RAPIDLY OVER SHORT
  DISTANCES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW
DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF
YOU.

&&

$$
1 follow-up statement
790 
WWUS72 KFFC 221702
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1202 PM EST TUE DEC 22 2015


GAZ001>005-011>016-019>025-027-030>038-041>048-052>057-066>068-
221815-
/O.EXP.KFFC.FG.Y.0021.000000T0000Z-151222T1700Z/
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-CHATTOOGA-GORDON-PICKENS-
DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-CHEROKEE-FORSYTH-HALL-BANKS-
JACKSON-MADISON-POLK-PAULDING-COBB-NORTH FULTON-GWINNETT-BARROW-
CLARKE-OCONEE-OGLETHORPE-HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-
DEKALB-ROCKDALE-WALTON-NEWTON-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-TROUP-MERIWETHER-PIKE-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA...
LAWRENCEVILLE...ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT...
DECATUR...CONYERS...COVINGTON...NEWNAN...PEACHTREE CITY...GRIFFIN
1202 PM EST TUE DEC 22 2015

...DENSE FOG ADVISORY HAS EXPIRED...

MOST AREAS HAVE SEEN AN IMPROVEMENT IN VISIBILITIES OVER THE LAST
HOUR. THEREFORE THE DENSE FOG ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this dense fog advisory went out at Dec 22, 6:50 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 22, 6:50 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 AM EST TUE DEC 22 2015

...UPDATED DUE TO AVIATION DISCUSSION...

.PREV DISCUSSION... /ISSUED 445 AM EST TUE DEC 22 2015/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
SHORT TERM...CURRENT RADAR LOOP SHOWS FIRST WAVE BRINGING RAIN TO
THE AREA IS OVER THE STATE RIGHT NOW. THERE IS A NARROW BAND OF
HEAVY PRECIP EMBEDDED IN THIS WAVE AND MOST LOCATIONS ACROSS
CENTRAL GA HAVE SEEN 1 TO 2 INCHES OVER THE PAST 8 HOURS. A FEW
ISOLATED LOCATIONS HAVE SEEN 2.5 INCHES BUT IT LOOKS LIKE THE AREA
WILL BE ABLE TO HANDLE THE WATER WITH NO FLOODING CONCERNS THIS
MORNING. THE MAIN ISSUE WILL BE TONIGHT AS THE SECOND WAVE MOVES
NORTH ALONG THE STALLED FRONT AND PUSHES RIGHT BACK OVER THE SAME
AREA BRINGING MORE PRECIPITATION. THIS SECOND WAVE WILL ADD
ANOTHER 1 TO 2 INCHES ON TOP OF WHAT IS FALLING RIGHT NOW AND THAT
MAYBE JUST ENOUGH TO PUSH SOME AREAS INTO FLOOD. CURRENT QPF
VALUES ARE SHOWING 2 TO 4 INCH TOTALS THROUGH 12Z THU ACROSS THE
AREA WITH ISOLATED HIGHER AMOUNTS ACROSS THE CWA. THERE ALSO
APPEARS TO BE A BIT MORE INSTABILITY WITH THE SECOND WAVE SO
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND WEDNESDAY AS
THIS WAVE MOVES ACROSS THE STATE. AS THIS FIRST WAVE MOVES OUT
PRECIP IS ENDING FROM NW TO SE AND MOST LOCATIONS ACROSS NORTH AND
WESTERN PORTIONS OF THE STATE WILL SEE A LULL IN THE PRECIP TODAY.
AREAS ACROSS CENTRAL GA WILL STILL SEE LIGHT RAIN TODAY AS THIS
WAVE IS NOT EXPECTED TO MOVE COMPLETELY OUT OF THE REGION. WITH
GOOD SOUTHERLY FLOW CONTINUING THROUGH THE SHORT TERM TEMPS WILL
STAY WELL ABOVE SEASONAL NORMS WITH LOWS IN THE 50S AND 60S AND
HIGHS IN THE 60S AND 70S.

01

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MODELS IN AGREEMENT ON A WET AND WARM EXTENDED PERIOD. DEEP
SOUTHERLY FLOW WILL PERSIST ACROSS THE AREA. A FRONTAL BOUNDARY
PUSHES INTO THE LOWER MS VALLEY LATE IN THE WEEK BUT SOUTHWEST
FLOW ALOFT KEEPS THE FRONT FROM PROGRESSING INTO THE FORECAST
AREA. THERE IS A CHANCE OF A FEW STRONG TO SEVERE STORMS ON
WEDNESDAY INTO THURSDAY AS A STRONG LOW LEVEL JET DEVELOPS ACROSS
THE LOWER MS VALLEY AND GULF COAST STATES. GFS AND ECMWF DIFFER BY
THE END OF THE PERIOD ON THE POSITION OF THE SURFACE FRONT AND THE
STRONG CLOSED UPPER LOW...BUT IN ANY CASE BOTH FEATURES REMAIN TO
OUR WEST AT THAT TIME SO CHANCE POPS STILL OKAY.

41

HYDROLOGY...NORTH AND CENTRAL GA HAS SEEN 0.50 TO 2.50 INCHES OF
PRECIP OVER THE PAST 24 HOURS WITH THE MAJORITY OF IT FALLING ACROSS
CENTRAL GA THIS MORNING. MOISTURE WILL CONTINUE TO INCREASE THROUGH
THE SHORT TERM WITH PLENTY OF GULF MOISTURE MOVING ACROSS THE
REGION. A PERSISTENT SOUTHERLY FLOW WILL ALLOW PRECIPITABLE WATER
VALUES TO STAY ABOVE 1.3 INCHES THROUGH THE END OF THE WEEK. AS A
SERIES OF EXPECTED SHORT WAVES MOVE NORTHWARD OUT OF THE GULF...EACH
WILL BRING A PERIOD OF HEAVY RAIN TO THE REGION. MODELS ARE QUITE
DIFFERENT IN LOCATION AND AMOUNTS BUT THEY ARE IN GOOD AGREEMENT WITH
THE OVER ALL WET PATTERN. WILL CONTINUE TO DIFFER TO WPC QPF
GUIDANCE THROUGH DAY 3 AND THIS WILL PUT ON AVERAGE 1.5 TO 4 INCHES
ACROSS THE STATE WITH SOME ISOLATED 5INCH TOTALS ACROSS NE GA. WILL
CONTINUE WITH THE CURRENT FLOOD WATCH FOR THE ENTIRE CWA BUT
EXTENDED IT THROUGH FRIDAY EVENING.

&&

.AVIATION...
12Z UPDATE...
LOW CEILINGS AND RAIN EXPECTED THROUGH THE TAF PERIOD. CEILINGS
WILL STAY IN THE IFR TO LIFR RANGE THROUGH THE TAF PERIOD AS
FRONTAL SYSTEM STAYS STALLED OVER THE AREA. BACK EDGE OF MAIN AREA
OF RAIN HAS MOVED SOUTH OF THE ATL AREA. RAIN FOR NORTH GA SHOULD
BE DONE UNTIL NEXT WAVE MOVES IN THIS EVENING/TONIGHT. WINDS WILL
STAY OUT OF THE SE AT 10KT OR LESS THROUGH THE PERIOD. MAY SEE
WINDS BRIEFLY GO OVER TO THE SW THIS MORNING BUT THE OVER ALL
TREND WILL BE TO THE SE. VSBYS WILL BE UP AND DOWN BUT STAY MOSTLY
IN THE VFR RANGE THIS MORNING AND AFTERNOON AND GO BACK TO IFR TO
MVFR RANGE AS PRECIP MOVES BACK IN.

//ATL CONFIDENCE...12Z UPDATE...
CONFIDENCE MEDIUM TO HIGH ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  59  69  64 /  90  90  90  80
ATLANTA         69  61  70  65 /  80  90  90  80
BLAIRSVILLE     62  57  66  61 /  70  90  90  80
CARTERSVILLE    68  58  70  64 /  60  90  90  80
COLUMBUS        72  62  71  66 /  80  90  90  70
GAINESVILLE     64  58  67  64 /  80  90 100  80
MACON           71  62  72  65 / 100  90  80  60
ROME            68  57  71  63 /  50  90  90  80
PEACHTREE CITY  68  58  70  64 /  80  90  90  70
VIDALIA         75  65  77  67 /  70  70  60  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...
BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&

SHORT TERM...01
LONG TERM....41
AVIATION...01
Hazardous weather outlook, Dec 22, 5:14 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 AM EST TUE DEC 22 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
514 AM EST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

PERIODS OF RAIN AND A FEW THUNDERSTORMS WILL PERSIST OVER MUCH OF
NORTH AND CENTRAL GEORGIA TODAY AND TONIGHT.

RAIN MAY BE LOCALLY HEAVY AT TIMES WITH SOME MINOR FLOODING
POSSIBLE. ANY THUNDERSTORMS THAT DEVELOP SHOULD REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MULTIPLE ROUNDS OF RAIN...LOCALLY HEAVY...ARE POSSIBLE ACROSS THE
AREA THROUGH CHRISTMAS DAY WHICH WILL INCREASE THE FLOOD THREAT.
AN ADDITIONAL TWO TO FOUR INCHES ARE POSSIBLE MAINLY WEDNESDAY
THROUGH FRIDAY...WITH SOME LOCATIONS POSSIBLY REACHING FIVE
INCHES. THERE IS THE POTENTIAL FOR A FEW STRONG TO SEVERE
THUNDERSTORMS WEDNESDAY AND THURSDAY AS AN UNSEASONABLY WARM AND
UNSTABLE AIRMASS SETS UP ACROSS MUCH OF CENTRAL AND NORTH GEORGIA.
AT THIS TIME...DAMAGING WIND IS THE PRIMARY THREAT BUT ONE OR TWO
BRIEF TORNADOES AND EVEN HAIL REMAIN A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 5:50 AM ESTRiver Flood WarningFFCJones53 hr
Dec 22, 6:13 AM ESTRiver Flood WarningFFCWilkes24 hr
Dec 22, 6:38 AM ESTRiver Flood WarningFFCPutnam46 hr
Dec 22, 7:18 AM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs13 days
Dec 22, 9:54 AM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson24 hr
Dec 22, 10:57 AM ESTAreal Flood WarningFFCCrawford, Taylor, Upson12 hr
Dec 22, 11:23 AM ESTRiver Flood WarningFFCClarke, Greene, Oconee11 days
Dec 22, 11:23 AM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson14 days
Dec 22, 12:38 PM ESTRiver Flood WarningFFCBleckley, Pulaski17 days
Dec 22, 12:38 PM ESTRiver Flood WarningFFCDodge, Telfair, Wilcox20 days
Dec 22, 12:47 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson12 days
Dec 22, 1:56 PM ESTRiver Flood WarningFFCTaliaferro, Wilkes3 days
Dec 22, 2:04 PM ESTRiver Flood WarningFFCJohnson, Laurens, Washington, Wilkinson15 days
Dec 22, 2:32 PM ESTAreal Flood WarningFFCPike12 hr

Nearby

Dense Fog Advisories in Georgia, 2015Every dense fog advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.